Georgia, 2022

Damaging Winds in Georgia, November 29 to 30, 2022

November 29 to 30, 2022 · NWS FFC · 15 events in 6 counties and zones

A potent late Fall cold front brought a line of strong to severe storms to Western Georgia during the overnight hours of November 29th into the early morning of the 30th. This line of strong storms produced multiple reports of trees down, some resulting in structural damage within Polk, Coweta, and Troup Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A potent late Fall cold front brought a line of strong to severe storms to Western Georgia during the overnight hours of November 29th into the early morning of the 30th. This line of strong storms produced multiple reports of trees down, some resulting in structural damage within Polk, Coweta, and Troup Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 29, 3:59 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Nov 29, 3:59 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
359 AM EST Tue Nov 29 2022

...Morning Area Forecast Discussion...

.SHORT TERM...
(Today through Wednesday)
Issued at 313 AM EST Tue Nov 29 2022
Another nice dry day is expected today as a surface high pulls
northeastward away from the area and our winds shift to the east and
then south-southeast. Aloft an approaching upper trough from the
west will shift the upper flow back to the southwest helping to
increase moisture and WAA from the Gulf across the FA. Increased
daytime temperatures --highs in the upper 60s to mid 70s
-- and dewpoints -- mid 40s and upper 50s-- will combine with
forcing from the approaching upper trough and help from an
overlapping upper jet of 60-80kts to destabilize the FA late this
afternoon into the evening. Scattered rain showers will begin across
the western portions of the CWA during the evening with increasing
coverage across the entire state by mid-morning Wednesday.

Ensemble Guidance continues to suggest that a swath of sfc-based
CAPE near 500 J/kg extending across much of the state will be present
by 12Z tomorrow while deterministic models show even less. Modest
mid-level lapse rates of around 6C/km are forecast as the upper
trough approaches. The real show stopper severe parameters are the
strong bulk shear of 50-80kts and SRH of 200-400+ m2/s2. All of this
combined lends confidence towards severe weather developing with
damaging winds as the main threat tomorrow morning. This threat is
also highlighted by SPC in their Day 2 Convective Outlook. It should
be noted that high shear low CAPE set ups during the cooler season
across the Southeast can be more impactful than expected. Thus, as
the convection becomes more organized during the morning hours and
becomes more linear in nature quick QLCS type tornadoes cannot be
ruled out. The main line of storms should be south of the CWA by
late tomorrow afternoon.

In terms of QPF, 0.5 inches to 2 inches are possible focused across
north and northcentral GA. Models tend to be slower with these
types of systems so the expectation is that the system will move
through the FA rather quickly creating no flooding or flash flooding
impacts.

28

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 313 AM EST Tue Nov 29 2022

The extended forecast begins just as the strong frontal system is
exiting the GA/SC coast. A large high pressure ridge centered
over the central plains begins to build in behind the front Wed
evening. This ridge brings with it a much cooler and drier
airmass. Temps Wed night dip down into the 30s with highs Thu
only getting up into the 50s. The center of this ridge moves
rapidly east becoming centered over the Mid-Atlantic states by Thu
evening. This ridge sets up more like a wedge by Friday morning
with moist easterly flow across north and central GA. At the same
time a weak short wave moves NE out of the western gulf spreading
increased moisture across the southeastern US. By Sat morning the
ridge/wedge axis will have shifted south allowing a large
moisture plume to set up across most of the southern US. This
increased moisture will bring rain to north and portions of
central GA Sat through Monday. With the rain moving in temps will
moderate with highs in the 60s and lows in the 50s for the
weekend and into early next week.

01

&&

.AVIATION...
(06Z TAFS)
Issued at 1252 AM EST Tue Nov 29 2022

VFR conditions expect to continue at all sites through 00Z with
light/variable winds overnight. Towards day break expect winds to
shift to the north-northeast between 05-07z. After 00Z all eyes
turn towards the change in weather and potential for SHRA/TSRA at
all terminals. Have included a mention of SHRA/TSRA with MVFR CIGs
via a TEMPO or PROB30 at all terminals after about 00Z. Expect
refinement in TSRA/SHRA timing throughout the day today.

//ATL Confidence...Avi Update...
Medium on SHRA/TSRA development and timing.
High on all other elements.

28

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  55  69  33 /   0  90  90   0
Atlanta         68  58  67  34 /   0  90  80   0
Blairsville     63  49  60  27 /   0 100  90   0
Cartersville    69  56  66  29 /  10 100  70   0
Columbus        74  59  71  35 /  10  80  90   0
Gainesville     66  54  66  33 /   0 100  90   0
Macon           72  59  74  35 /   0  70  90   0
Rome            69  56  66  29 /  20 100  70   0
Peachtree City  70  58  69  32 /   0  90  80   0
Vidalia         74  59  72  41 /   0  20  80   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...28
LONG TERM....01
AVIATION...28
Hazardous weather outlook, Nov 29, 5:14 AM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
514 AM EST Tue Nov 29 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
514 AM EST Tue Nov 29 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

No hazardous weather expected today but a developing frontal
system will move into West GA tonight. Expecting showers and
thunderstorms tonight with the greatest threats being gusty winds,
periods of heavy rain, and frequent lightning strikes. This
frontal system continues into Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The frontal boundary from Tuesday night will continue moving south
and east through the state Wednesday. Showers and thunderstorms
will accompany this front and some storms may become strong to
severe. The biggest threats from these storms will be gusty winds,
periods of heavy rain, and frequent lightning strikes. Although a
very low risk at this time, a brief tornado is also possible,
mainly across SW portions of the state. This front should exit
the area Wednesday evening with high pressure building in behind
it.

More rain is expected by the weekend but no hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

The radar

The Northeast Alabama radar (KHTX), 52 km away, was scanning. The volume nearest the first event began at 10:13 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dade

When
November 29, 5:15 AM EST to 5:17 AM EST
Where
Dade County, 2 mi NNW of Trenton
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.897, -85.513

Report of tree down at the intersection of Brow Road and Cagle Rd.

Thunderstorm Wind, Polk

When
November 30, 3:20 AM EST to 3:21 AM EST
Where
Polk County, 2.15 mi NNW of Fish
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.050, -85.290

Tree down on Valley Grove Rd at cave spring Rd near Cedartown.

Thunderstorm Wind, Polk

When
November 30, 3:21 AM EST to 3:23 AM EST
Where
Polk County, 2.82 mi NNW of Walthrall
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.970, -85.280

Report of a tree down on Judkin Mill Rd.

Thunderstorm Wind, Carroll

When
November 30, 3:30 AM EST to 3:31 AM EST
Where
Carroll County, 1.38 mi S of Burwell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.560, -85.200

Tree and power line down at Hwy 166 and Antiock church Rd, outside Bowden.

Thunderstorm Wind, Paulding

When
November 30, 3:40 AM EST to 3:42 AM EST
Where
Paulding County, 0.57 mi W of Beulah
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.870, -85.010

Tree down on house near Chief Ct.

Thunderstorm Wind, Coweta

When
November 30, 3:55 AM EST to 3:57 AM EST
Where
Coweta County, 1.73 mi E of Handy
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.380, -84.940

Report of a tree down along Handy Rd near Boy Scout Rd.

Thunderstorm Wind, Coweta

When
November 30, 4:03 AM EST to 4:05 AM EST
Where
Coweta County, 5.39 mi WNW of Grantville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.270, -84.910

Report of a tree down along Corinth Rd near Bryant Boys Rd.

Thunderstorm Wind, Coweta

When
November 30, 4:04 AM EST to 4:06 AM EST
Where
Coweta County, 1.86 mi WSW of Newnan
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.360, -84.830

Report of power lines down along old Corinth Rd near Smokey Rd.

Thunderstorm Wind, Coweta

When
November 30, 4:04 AM EST to 4:06 AM EST
Where
Coweta County, 1.73 mi W of Newnan
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.370, -84.830

Report of 2 trees down along Heery Rd, one near Russel Cir and another near Westside School Rd.

Thunderstorm Wind, Coweta

When
November 30, 4:05 AM EST to 4:07 AM EST
Where
Coweta County, 0.9 mi SE of Mc Bride
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.370, -84.770

Two trees down on Newnan Lakes Blvd.

Thunderstorm Wind, Coweta

When
November 30, 4:09 AM EST to 4:11 AM EST
Where
Coweta County, 2.21 mi NE of Thomas Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.420, -84.650

Report of a tree down at Andrew Bailey Rd near Lafayette Ct.

Thunderstorm Wind, Troup

When
November 30, 4:12 AM EST to 4:14 AM EST
Where
Troup County, 1.16 mi E of Wares Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.100, -85.060

Report of a tree down on Mooty Bridge Rd near Concord Dr.

Thunderstorm Wind, Coweta

When
November 30, 4:21 AM EST to 4:23 AM EST
Where
Coweta County, 0.69 mi N of Senoia
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.310, -84.550

Report of power lines down near the 500 block of Rock-a-way Rd.

Thunderstorm Wind, Troup

When
November 30, 4:21 AM EST to 4:23 AM EST
Where
Troup County, 1.35 mi ENE of Lees Crossing
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.060, -85.030

Tree down on Turner St near intersection of N Greenwood St.

Thunderstorm Wind, Troup

When
November 30, 4:40 AM EST to 4:42 AM EST
Where
Troup County, 2.38 mi NNE of West Pt
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.900, -85.160

Report of a tree down near intersection of West Point Rd and Ann Murphy Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067147, 1067149, 1067163, 1067148, 1067151, 1067153, 1067157, 1067154, 1067155, 1067152, 1067158, 1067160, 1067159, 1067161, 1067162.